The Gimpy Colon*

*No, it's not another trendy bar.

The Prednisone Mishap…

on March 13, 2011

There’s a little trifecta to my condition(s) going on as well, so I thought I’d share.  I am currently on a drug called prednisone.  Prednisone is a steroid which was originally used to bring my Crohn’s inflammation under control.  I was put on prednisone right after diagnosis which was last November. 

I had/have a love hate relationship with prednisone.  At first, I really liked it.  I felt better.  I had more energy.  I started to get a bit manic.  Did you ever know someone who just had all this energy and was constantly DOING and almost unable to stop?  Like the “how does SHE DO ALL OF THAT” girl?  That could be prednisone.  I was grateful to be on prednisone during the holidays.  All my presents were wrapped with different wrapping paper and matching ribbon and several bows all taped carefully and methodically by the crazy imp girl I had become on prednisone.   I was able to assemble four bedrooms to house my family during the holidays, (I think we were 12 total in the house for several days).. no problem, I was good to go. 

Then one day, maybe three weeks in, I got up and looked in the mirror and noticed that my head was becoming more round.  I noticed that my chin had invited another chin friend to share space with… and my engagement and wedding rings wouldn’t fit anymore.   As the days went on, I noticed that the chin friends were either multiplying or getting bigger.   I had to buy more foundation to cover up the chin friends.  Meanwhile, every night at about 3am I would be awake and I mean wide awake.  I would pick up my Droid and surf the net, read the news, and the at some point around 5am I would drift back to sleep.   No matter though, at 8am, I would be taking another dosage of prednisone and I would be off flying again.  I totally hated the chins though. 

You can’t just stop taking prednisone.  You have to wean yourself off of it under a doctor’s care.   During a follow-up visit in January, my GI doctor decided to put me on another steroid called Entocort.  This steroid would target specific areas in my colon that were inflamed and hopefully take care of the problem.   So that meant that I could wean off the prednisone 5mg per week until  I didn’t take it anymore. 

A few Tuesdays ago, (remember, I don’t do details so well) I stopped the prednisone completely and was eager for the chin friends to pack up all their stuff and go.  The only problem was that I couldn’t stay awake to really care.  I was literally falling asleep at work, and basically taking my lunch breaks in bed and then sleeping right through the alarm.   I also had some cold or allergy symptoms, definitely not anything I would be calling the doctor over but the fatigue was mind-numbing.   I called my GI doctor’s office and they told me to visit my family doctor to confirm that it was a cold and nothing more serious.   So I went to the family doctor and since she’s a rock star doctor, she sent me for blood tests to check my cortisol levels.  I went on a Friday morning for the blood work, and Friday afternoon about 1pm I got a phone call from the doctor saying that my cortisol levels were dangerously low.  My understanding of the whole thing is that my adrenal system crapped out on me since I was taking the prednisone. Once I was off the prednisone, my adrenal system should have picked back up, but it didn’t.  It didn’t even register… lazy a$$ adrenal system….   My doctor called my GI doctor and they decided to put me back on the prednisone at 10mgs per day until we got me to an endocrinologist.   So fine.  Saturday morning, I woke up with cramps in my calves.  Weirdest most annoying pain ever.  But now I was fed up and since it was Saturday and there seems to be an exodus of doctors on Saturdays, I went to the emergency room. 

Now, we have a very nice emergency room.  I’ve never waited more than 20 minutes or so in ours.  I actually like their system so going there isn’t a huge hassle.   This time, I told them what was going on, what the cortisol levels were, where my pain was in the legs and they had no idea what to do with me.  I kind of just wanted reassurance that I wasn’t going to die because of all of this and if I could get that in writing, that would be great. 

I ended up with discharge papers that said “eat more bananas”. 

The following Thursday (this past Thursday), I had my endoscopy and along with the lovely Celiac news, I got instructions from my GI doctor that I HAD to see an endocrinologist because these cortisol levels had to be investigated. 

So let’s review:  Crohn’s disease, probably Celiac disease and now my endocrine system is “special”… oh right… and I picked up a bunch of bananas at Costco the other day…  they were on sale.

Cheers!

Advertisements

4 responses to “The Prednisone Mishap…

  1. Ty Morgan says:

    I know I shouldn’t be laughing, but you make the whole thing so entertaining! Hugs or muffins or butter!

  2. Susie says:

    Hugs, hon. Just be careful with those bananas. Look what they have done to my sweet Kiera!! Bananas are the evil of this world, I tell ya.

  3. Jonas says:

    I just read of your little adventures with both awe and sympathy. Appreciate your humor though all of this, it is the panacea of excess worry. Pred is NOT to be messed with is it … even my short-term treatments over the past 4 years tell me this drug has powerful, deep-reaching impacts. Here’s to our gimpy colons – they need our love, attention and unflaggingly optimistic care.

    • gimpycolon says:

      Thanks for your thoughts Jonas. Adventure is a good word for it. I will say that every medical related form, record, or whatever now says not to give me prednisone… or any steroids… of course now I’m on Humira which will kill me just a little slower than Prednisone will… but at least I won’t be pacing the floor in the middle of the night while trying to organize my kid’s legos according to size and color…

      Be well!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s